Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 160, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 10, 2021, 12:59 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 12:59 PM MST (19:59 UTC)
- Expired
- Aug 10, 2021, 4:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 68 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
028
WGUS55 KFGZ 101959
FFWFGZ
AZC005-025-102300-
/O.NEW.KFGZ.FF.W.0160.210810T1959Z-210810T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1259 PM MST Tue Aug 10 2021
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
Yavapai County in west central Arizona...
* Until 400 PM MST.
* At 1257 PM MST, trained weather spotters reported minor flooding
due to thunderstorms producing heavy rain across the warned area.
Between 0.5 and 1.25 inches of rain have fallen. Additional
rainfall amounts of 0.5 to 1.5 inches are possible in the warned
area. Flash flooding is already occurring.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Trained spotters reported.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Sedona.
This includes the following swimming holes...
Grasshopper Point and Midgely Bridge.
This includes the following highways...
State Route 89A between mile markers 365 and 376.
State Route 179 near mile marker 313.
This includes the following streams and drainages...
Coffee Creek, Oak Creek, Dry Creek and Spring Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding of washes and creeks will occur, some dirt roads will
become muddy and impassable. Paved roads and underpasses could
become flooded as well.
&&
LAT...LON 3481 11190 3487 11195 3498 11182 3488 11172
3481 11184
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Humphreys2 follow-up statements
464
WGUS75 KFGZ 102039
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
139 PM MST Tue Aug 10 2021
AZC005-025-102300-
/O.CON.KFGZ.FF.W.0160.000000T0000Z-210810T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
139 PM MST Tue Aug 10 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON FOR COCONINO AND YAVAPAI COUNTIES...
At 139 PM MST, Heavy rainfall has ended over the warned area. Flash
flooding will still remain a threat while flood waters recede.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Trained spotters reported.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Sedona.
This includes the following swimming holes...
Grasshopper Point and Midgely Bridge.
This includes the following highways...
State Route 89A between mile markers 365 and 376.
State Route 179 near mile marker 313.
This includes the following streams and drainages...
Coffee Creek, Oak Creek, Dry Creek and Spring Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding of washes and creeks will occur, some dirt roads will
become muddy and impassable. Paved roads and underpasses could
become flooded as well.
&&
LAT...LON 3481 11190 3487 11195 3498 11182 3488 11172
3481 11184
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Humphreys224
WGUS75 KFGZ 102251
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
351 PM MST Tue Aug 10 2021
AZC005-025-102301-
/O.EXP.KFGZ.FF.W.0160.000000T0000Z-210810T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
351 PM MST Tue Aug 10 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON FOR
COCONINO AND YAVAPAI COUNTIES NEAR SEDONA...
Flood waters have receded and the heavy rain has ended. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
LAT...LON 3481 11190 3487 11195 3498 11182 3488 11172
3481 11184
$$
HumphreysWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 9:41 AM MST, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 10, 9:41 AM MST, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 941 AM MST Tue Aug 10 2021 .SYNOPSIS...Showers and thunderstorms today will be mainly focused across the northwest and in the White Mountains region. Expect increasing moisture and coverage of showers and thunderstorms each day through the end of the week. && .UPDATE...Minor changes were made to the POP forecast for today. Stratiform rain showers continue this morning across central Arizona, including Gila, Navajo, and Apache counties as a subtle, shortwave trough passes through. Extensive cloud cover is also taking place across the aforementioned areas with some erosion and clearing beginning for the Flagstaff/Sedona region and portions of Yavapai County. The persistent cloud cover and overnight showers most likely will result in less convective activity and overall coverage for today with the best chances for northwest Coconino and Yavapai counties due to less cloud cover in these areas this morning. This thinking matches well with current hi-res model guidance suggesting scattered chances for thunderstorms mainly west of I-17 and HWY 89 today, increasing as you get closer to the Mohave border. Showers look to continue into the evening hours, tapering overnight. && .PREV DISCUSSION /335 AM MST/...A line of showers continues to move northwestward this morning mainly east of I-17 and south of I-40. Rain rates have been mostly beneficial with just a steady light to moderate rain overnight. A few rumbles of thunder have been embedded in the line of showers and in isolated stronger cells. Expect this line to continue to advance north and west before weakening early this morning. Daytime convection on Tuesday remains uncertain and will largely be dependent on the morning cloud cover, as mentioned in previous discussions. Much of the area, included areas where showers were overnight, looks to remain cloudy through the morning. The exception is far northern and western Coconino County where sunshine will peek through early in the morning allowing for conditions to become unstable with daytime heating. This area continues to be where we expect the strongest storms. Elsewhere, hi-res guidance does produce thunderstorms across the White Mountain region and into the high terrain of the Mogollon Rim by Tuesday afternoon. Coverage appears to be a bit more isolated in the lower elevations south of the Mogollon Rim. As a result of the cloud cover, temperatures Tuesday will be a few degrees cooler as well. After Tuesday, the ridge strengthens back in through the end of the week with temperatures warming and continued chances for showers and thunderstorms each day, mainly south of I-40. Daily threats will include gusty winds, small hail, and flash flooding. Over the weekend, an inverted trough may develop across Arizona bringing more reinforcement for shower and thunderstorm development. Early next week, models prog that a trough will develop over the Pacific northwest. As gradients increase, we will see breezy afternoon winds and moisture being pulled northward over the Mogollon Rim into the north and east allowing for more widespread showers and thunderstorms. Precipitable water values may increase above average for August. This will bring the return of the potential for flash flooding due to heavy rain rates. Stay tuned. && .AVIATION...For the 18Z package...Expect mostly VFR conditions across northern Arizona for the next 24 hours. MVFR conditions are possible through 03Z Wed due to isolated and scattered showers and thunderstorms. These MVFR conditions could obscure peaks and ridges. Winds will generally be light through the period with afternoon winds southwesterly at 10-15 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Light showers continue to spread north through the area east of Flagstaff this morning. Widely scattered thunderstorms will develop today across much of the region with highest coverage in Coconino and southern Navajo and Apache Counties. Wednesday will see scattered thunderstorms south of the Mogollon Rim with isolated storms north of the Rim. Thursday through Saturday...Moisture will remain in place across the region through Saturday with scattered afternoon thunderstorms each day. The best chances for precipitation will be south of I-40. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...LaGuardia/ET AVIATION...LaGuardia FIRE WEATHER...DB For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 10, 11:35 AM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1135 AM MST Tue Aug 10 2021
AZZ015-101900-
Western Mogollon Rim-
1135 AM MST Tue Aug 10 2021
...A strong thunderstorm will impact Interstate 17 near
Kachina Village through NOON MST...
At 1134 AM MST, Doppler radar was tracking a strong thunderstorm over
Kachina Village, or near Flagstaff. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flagstaff, Kachina Village and Mountainaire.
This includes the following highways...
Interstate 17 between mile markers 330 and 338.
State Route 89A between mile markers 393 and 398.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3510 11160 3503 11168 3510 11177 3516 11169
TIME...MOT...LOC 1834Z 147DEG 1KT 3511 11168
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TPSSpecial weather statement, Aug 10, 12:14 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1214 PM MST Tue Aug 10 2021
AZZ015-101945-
Western Mogollon Rim-
1214 PM MST Tue Aug 10 2021
...A strong thunderstorm will impact areas near Fort Valley through
1245 PM MST...
At 1213 PM MST, Doppler radar was tracking a strong thunderstorm over
Fort Valley, or near Flagstaff, moving west at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Valley.
This includes the following highways...
Interstate 40 between mile markers 187 and 192.
Highway 180 between mile markers 219 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3528 11165 3519 11167 3518 11180 3532 11179
TIME...MOT...LOC 1913Z 100DEG 7KT 3524 11171
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
TPSThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:19 PM MST | Special Weather Statement | FGZ | 41 min | |
| Aug 9, 6:17 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 9, 6:56 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
| Aug 9, 7:27 PM MST | Special Weather Statement | FGZ | 33 min | |
| Aug 9, 7:50 PM MST | Special Weather Statement | FGZ | Gila | 25 min |
| Aug 9, 8:44 PM MST | Special Weather Statement | FGZ | Gila | 46 min |
| Aug 9, 9:18 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Aug 9, 9:32 PM MST | Special Weather Statement | FGZ | Gila | 43 min |
| Aug 10, 11:35 AM MST | Special Weather Statement | FGZ | 25 min | |
| Aug 10, 11:55 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 15 min |
| Aug 10, 12:02 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 10, 12:14 PM MST | Special Weather Statement | FGZ | 31 min | |
| Aug 10, 12:46 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 10, 1:22 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 53 min |
| Aug 10, 2:22 PM MST | Special Weather Statement | FGZ | Yavapai | 23 min |
| Aug 10, 2:26 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
| Aug 10, 2:35 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 40 min |
| Aug 10, 2:43 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 10, 2:52 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 38 min |
| Aug 10, 3:11 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 10, 3:46 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 10, 4:13 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.